Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 43, NWS Blacksburg, VA

May 9, 2017Alleghany County, Surry County, Wilkes County, North Carolina; Carroll County, Grayson County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 9, 2017, 9:53 PM EDT for Alleghany County, Surry County, Wilkes County, North Carolina; Carroll County, Grayson County, Virginia. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2017, 9:53 PM EDT (01:53 UTC)
Expired
May 9, 2017, 10:45 PM EDT
In force
52 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Alleghany County, NC, Surry County, NC, Wilkes County, NC, Carroll County, VA, Grayson County, VA

The radar

The Roanoke radar (KFCX), 79 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2017-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2017-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 407 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
407 m²/s²
0-3 km storm-relative helicity
585 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

320 
WUUS51 KRNK 100153
SVRRNK
NCC005-171-193-VAC035-077-100245-
/O.NEW.KRNK.SV.W.0043.170510T0153Z-170510T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
953 PM EDT TUE MAY 9 2017

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Eastern Alleghany County in northwestern North Carolina...
  Surry County in northwestern North Carolina...
  Northeastern Wilkes County in northwestern North Carolina...
  South central Carroll County in southwestern Virginia...
  Southeastern Grayson County in southwestern Virginia...

* Until 1045 PM EDT

* At 953 PM EDT, severe thunderstorms were located along a line
  extending from near Baywood to near Fancy Gap, moving southeast at
  45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to vehicles is possible. Expect wind damage 
           to trees and power lines. 

* Locations impacted include...
  Mount Airy...
  Elkin...
  Fairview...
  Flat Rock...
  and Dobson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3661 8117 3663 8092 3666 8067 3662 8062
      3656 8061 3655 8054 3648 8044 3624 8045
      3626 8047 3626 8053 3629 8054 3627 8060
      3629 8063 3628 8063 3625 8067 3627 8068
      3627 8078 3625 8080 3624 8087
TIME...MOT...LOC 0153Z 319DEG 40KT 3659 8107 3663 8073 

HAIL...1.00IN
WIND...60MPH
 
$$

MBS
3 follow-up statements
904 
WWUS51 KRNK 100206
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
1006 PM EDT TUE MAY 9 2017

VAC035-077-100216-
/O.CAN.KRNK.SV.W.0043.000000T0000Z-170510T0245Z/
Carroll VA-Grayson VA-
1006 PM EDT TUE MAY 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTH CENTRAL CARROLL AND SOUTHEASTERN GRAYSON COUNTIES IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3657 8113 3656 8062 3655 8054 3648 8044
      3624 8045 3626 8047 3626 8053 3629 8054
      3627 8060 3629 8063 3625 8067 3627 8068
      3627 8073 3628 8074 3627 8075 3627 8078
      3625 8080 3624 8087
TIME...MOT...LOC 0206Z 319DEG 40KT 3650 8097 3654 8063 

$$

NCC005-171-193-100245-
/O.CON.KRNK.SV.W.0043.000000T0000Z-170510T0245Z/
Alleghany NC-Surry NC-Wilkes NC-
1006 PM EDT TUE MAY 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT 
FOR EASTERN ALLEGHANY...SURRY AND NORTHEASTERN WILKES COUNTIES IN 
NORTHWESTERN NORTH CAROLINA...

At 1006 PM EDT, severe thunderstorms were located along a line
extending from Barrett to near Mount Airy, moving southeast at 45
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to vehicles is possible. Expect wind damage to 
         trees and power lines. 

Locations impacted include...
Mount Airy...
Elkin...
Fairview...
Flat Rock...
and Dobson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3657 8113 3656 8062 3655 8054 3648 8044
      3624 8045 3626 8047 3626 8053 3629 8054
      3627 8060 3629 8063 3625 8067 3627 8068
      3627 8073 3628 8074 3627 8075 3627 8078
      3625 8080 3624 8087
TIME...MOT...LOC 0206Z 319DEG 40KT 3650 8097 3654 8063 

HAIL...1.00IN
WIND...60MPH
 
$$

MBS
831 
WWUS51 KRNK 100223
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
1023 PM EDT TUE MAY 9 2017

NCC005-100232-
/O.CAN.KRNK.SV.W.0043.000000T0000Z-170510T0245Z/
Alleghany NC-
1023 PM EDT TUE MAY 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR 
EASTERN ALLEGHANY COUNTY IN NORTHWESTERN NORTH CAROLINA IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3638 8098 3656 8062 3655 8054 3648 8044
      3624 8045 3626 8047 3626 8053 3629 8054
      3627 8060 3629 8063 3625 8067 3627 8068
      3627 8073 3628 8074 3627 8075 3627 8078
      3625 8080 3624 8087
TIME...MOT...LOC 0222Z 319DEG 40KT 3638 8084 3642 8050 

$$

NCC171-193-100245-
/O.CON.KRNK.SV.W.0043.000000T0000Z-170510T0245Z/
Surry NC-Wilkes NC-
1023 PM EDT TUE MAY 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR  SURRY AND NORTHEASTERN WILKES COUNTIES...

At 1022 PM EDT, severe thunderstorms were located along a line
extending from Mountain Park to near Pilot Mountain, moving southeast
at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to vehicles is possible. Expect wind damage to 
         trees and power lines. 

Locations impacted include...
Mount Airy...
Elkin...
Fairview...
Flat Rock...
and Dobson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3638 8098 3656 8062 3655 8054 3648 8044
      3624 8045 3626 8047 3626 8053 3629 8054
      3627 8060 3629 8063 3625 8067 3627 8068
      3627 8073 3628 8074 3627 8075 3627 8078
      3625 8080 3624 8087
TIME...MOT...LOC 0222Z 319DEG 40KT 3638 8084 3642 8050 

HAIL...1.00IN
WIND...60MPH
 
$$

KK
516 
WWUS51 KRNK 100243
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
1043 PM EDT TUE MAY 9 2017

NCC171-193-100253-
/O.EXP.KRNK.SV.W.0043.000000T0000Z-170510T0245Z/
Surry NC-Wilkes NC-
1043 PM EDT TUE MAY 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR 
SURRY AND NORTHEASTERN WILKES COUNTIES WILL EXPIRE AT 1045 PM EDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning will
be allowed to expire.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3638 8098 3656 8062 3655 8054 3648 8044
      3624 8045 3626 8047 3626 8053 3629 8054
      3627 8060 3629 8063 3625 8067 3627 8068
      3627 8073 3628 8074 3627 8075 3627 8078
      3625 8080 3624 8087
TIME...MOT...LOC 0243Z 319DEG 40KT 3621 8066 3625 8032 

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 9:24 PM EDT, 29 minutes earlier.

Area forecast discussion, May 9, 9:24 PM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
924 PM EDT Tue May 9 2017

.SYNOPSIS...
A warm front will continue to make very slow northeastward
progress tonight, eventually stalling overnight. The front and
weak disturbances acting on it will serve as the focus for
active weather through the rest of the workweek. Several
opportunities for showers and thunderstorms through that period,
with the wettest conditions expected on Thursday and Friday. A
return to a drier weather pattern is expected for the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 915 PM EDT Tuesday...

Multiple bands of showers and stronger thunderstorms continue to
evolve northeast across the region ahead of a stalled boundary
across the southwest this evening. Latest soundings show much of
this more of an elevated nature per multiple inversions while
aided by strong directional shear aloft. This basically over a
more stable layer heading east of the I-77 corridor where
thinking more of a heavy rain threat at least over the next few
hours. Thus have upped pops across the region given translation
of convection from southwest to northeast via bands ahead of the
boundary that should lift a bit more into the area late. Latest
HRRR suggests that coverage should finally fade a bit after
midnight as energy aloft pivots over the ridge but appears will
still be a band of showers around central zones through
daybreak. Otherwise only small tweaks to the going temps
overnight with moisture on the increase per muggy dewpoints and
PWATS over an inch off soundings this evening.

Previous discussion as of 336 PM EDT Tuesday...

Northwest to southeast oriented surface warm front continues to
bisect the forecast area, extending from southeast IN southeastward
into the NC Piedmont area. Complex mid-level pattern exists with
upper low centered over northern New England and mid-level ridge
over the mid-Mississippi Valley; gradient between the two synoptic
features implies a fast belt of mid-level northwest flow across the
central Appalachians. While earlier rain showers this morning have
dwindled, upstream regional radar shows a re-development of steadier
showers and embedded thunderstorms over northeast KY into the
Cincinnati area, with lighter showers in more stable air across
central WV.

For the rest of the afternoon/tonight: Warm front will continue
to progress very slowly northeast through overnight. How far
northeast the front ultimately makes it is still in some
question, especially with rain falling into the cool side of the
boundary. Through the afternoon and early evening, expect
ongoing rain to progress into an area roughly bounded between
I-64 and I-77. High-resolution guidance consensus suggests
ongoing thunderstorms in eastern KY may brush areas west of
I-77, but likely in a weakened state as instability is quite low
in this area, at or below 1000 J/kg MUCAPE per SPC
mesoanalysis. Later tonight and overnight, rain should be
primarily focused northeast of I-77. This should be a decent
rainfall but not thinking this would cause any significant
issues. Shown lows in the upper 40s to low 50s along the I-64
corridor, mid 50s for the central VA piedmont, Roanoke and New
River Valleys, and the mid/upper 50s for the NC Piedmont,
southern Blue Ridge and Mountain Empire region in VA.

For Wednesday: A low-confidence forecast with details heavily
contingent on the position of the warm front and on any mid-
level vorticity maxes that rotate around the mid-level ridge.
Current indications are that the warm front will have lifted far
enough northeast to allow a warm sector to extend from central
WV southeastward into northeast NC, with cooler/cloudier
conditions northeast from that line. Steep low to mid-level
lapse rates are likely in the warm sector with Showalter indices
likely in the -1 to -3C range, resulting in MUCAPES on the
order of 1500-2000 J/kg on the bullish NAM. In a capped air mass
and without any significant source of larger-scale lift, could
only go with slight to low Chance PoP wording for Wednesday
afternoon. 3-km NAM and the WRFs only depict isolated coverage
tomorrow afternoon and mainly along and south of a Blacksburg to
Danville line. Present SPC outlook for Day 2 shows General
thunder with the extreme eastern extent of the 5%
severe/Marginal Risk area extending on the VA/KY border. Cloud-
cooled upper 60s to mid 70s forecast along and north of route
460, with mid/upper 70s to low 80s in the warm sector.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 336 PM EDT Tuesday...

During this portion of the forecast, we anticipate the frontal
boundary that will have been stalled across the region to make
headway northward as a warm front. This will be in response to a
strengthening upper level ridge immediately upstream across the
Lower Ohio Valley. Not much more than twelve to eighteen hours after
this shift north of the baroclinic zone will we be watching for
another change in our overall pattern. The closed upper low/trough
that was across the Central Plains states will start arriving in the
Lower Ohio Valley by Friday. This feature will add increased jet
dynamics across the area during the day Friday, and then cross the
region Friday night.

The result of this transition will be a trend for the best coverage
of precipitation to be across the northern and eastern sections of
the region by Thursday night. This will be a shift north from the
expected scenario on Wednesday night of the precipitation bisecting
the region along a NW-SE orientation.

Friday into Friday night, the degree of coverage of precipitation
will be on the increase with the best coverage first across the
western half of the area, but spread eastward during the afternoon
and evening hours.

Please reference the HYDROLOGY section of this discussion for
details on expected rainfall and hydrologic concerns.

Temperatures during this portion of the forecast will have daily
fluctuations a little above to a little below normal for this time of
year.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 336 PM EDT Tuesday...

On Saturday, the trough axis of the upper low and associated cold
front will be heading east of the region. Lingering scattered
showers are expected during the day.

By Saturday night the upper low is expected to be over the western
Atlantic just off the New Jersey coast, centered around 38 N
latitude and progress farther eastward heading into Monday.
Concurrently, a broad upper ridge will develop from Texas to the
Dakotas. This pattern will again place our area within a northwest
flow regime. Weak disturbances within this flow may allow for some
isolated upslope showers across parts of southeast West Virginia
Sunday into Monday.

By Tuesday, the axis of the ridge is progged to have shifted east,
and be centered closer to our region. However, a shortwave trough
within the northern jetstream is expected to push through the top of
the ridge and suppress the ridge southward. Isolated convection is
expected this day, not from upslope conditions, rather from diurnal
and differential heating across the mountains.

Temperatures during this portion of the forecast will be near or
slightly below normal for the weekend, but trend to readings five to
ten degrees above normal by Tuesday.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
As of 745 PM EDT Tuesday...

Low confidence in specifics, medium/high confidence in trends
through the TAf period.

A warm front will remain draped across the region through the
period. As is typical of a warm front dynamic forcing is vague
but there is a good amount of shear across the boundary. Expect
showers/storms through the early part of the TAF period to slide
along the front with a gradual decrease overnight. This will
allow cigs to descend and settle in at IFR with some fog
developing as well. Cigs will lift as fog dissipates Wednesday
morning. Convective cap will be present tomorrow to help
suppress convection, though something may be able to fire along
the boundary during the afternoon as heating helps erode the
cap. However, meso guidance is generally dry so will leave TAFs
dry through the latter portion of the valid period but the
situation will bear watching.

Winds will generally be light.

Extended Aviation Discussion...

A nw-se oriented frontal boundary will remain situated over or
very near the region through Saturday. Expect daily chances of
showers, and some thunderstorms. Areal coverage and timing of
thunderstorms remain low-confidence and heavily dependent on
developments further northwest.

Additional prolonged periods of sub-VFR conditions are also
forecast as upper level disturbances move along this boundary
providing for enhanced coverage and heavier precipitation. A
stronger upper low will pass over or just south of the area
Friday into Saturday. Once this system passes to the east, there
will be a trend towards improving conditions heading into the
weekend.

Confidence levels are moderate to high on the general nature of
the above discussion.

&&

.HYDROLOGY...
As of 336 PM EDT Tuesday...

Precipitation totals during the Wednesday night through Friday night
part of the forecast will be greatest across roughly that portion of
our area west of Interstate-81 and north of Route 460. By early
Saturday morning rainfall totals averaging 2.00 to 2.25 inches are
expected. The remaining portions of southwest Virginia and parts of
north central North Carolina are expected to receive amounts more on
the order of 1.33 to 2.00 inches. The Northern Mountains and
Foothills of North Carolina will receive amounts more in the range
of 0.75 to 1.33 inches.

For all of these locations, half of this precipitation is expected
to fall during the time period of Thursday through Thursday night.
As the days progress, we will monitor where rain fell, how much
fell, and how comparable it has been to the flash flood guidance as
provided by the appropriate River Forecast Centers. The Weather
Prediction Center has already posted an Excessive Rainfall Outlook
for the Thursday and Thursday night time frame for the region. The
area outline above with the expected highest totals in approximately
the same area WPC has a slight chance for excessive rain, or 5 to 10
percent chance for rainfall exceeding flash flood guidance, with a
marginal chance, or 2 to 5 percent chance of exceeding flash flood
guidance, for the remainder of the region.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AL/JH
NEAR TERM...AL/JH
SHORT TERM...DS/RAB
LONG TERM...DS
AVIATION...AL/MBS
HYDROLOGY...DS
Hazardous weather outlook, May 9, 9:13 PM EDT, 40 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Blacksburg VA
913 PM EDT Tue May 9 2017

NCZ006-VAZ019-020-023-024-034-035-044>047-058-059-WVZ507-508-110115-
Caswell-Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
Eastern Greenbrier-Western Greenbrier-
913 PM EDT Tue May 9 2017

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Tonight.

Showers and isolated thunderstorms may result in locally heavy
rainfall into the overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Multiple rounds of showers and thunderstorms are expected during the
period. With saturated ground across the region as a result of
repeated recent heavy rainfall, flooding, including river flooding,
will once again become a concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>005-018>020-VAZ007-009>018-022-032-033-043-WVZ042>044-110115-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Watauga-Wilkes-Yadkin-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Craig-Roanoke-Patrick-Franklin-Henry-Mercer-Summers-Monroe-
913 PM EDT Tue May 9 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...Tonight.

Showers and embedded thunderstorms may produce locally heavy
rainfall tonight. Wet ground from recent rain events in conjunction
with this additional rain may trigger isolated instances of minor
flooding tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Multiple rounds of showers and thunderstorms are expected during the
period. With saturated ground across the region as a result of
repeated recent heavy rainfall, flooding, including river flooding,
will once again become a concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 9, 6:10 PM EDT, 3 hours 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
610 PM EDT TUE MAY 9 2017

NCZ001-002-018-019-VAZ009-015-092315-
Ashe-Wilkes-Watauga-Alleghany-Grayson-Smyth-
610 PM EDT TUE MAY 9 2017

...STRONG THUNDERSTORMS WILL AFFECT WESTERN ALLEGHANY...NORTHERN
WILKES...EASTERN WATAUGA AND ASHE COUNTIES IN NORTHWESTERN NORTH
CAROLINA...SOUTH CENTRAL SMYTH AND SOUTHWESTERN GRAYSON COUNTIES IN
SOUTHWESTERN VIRGINIA...

At 607 PM EDT, a strong thunderstorm was located near Grassy Creek,
moving southeast at 30 mph. Other thunderstorms were also along a
band extending to the northwest of Whitetop and will be moving into
Grayson and Ashe counties prior to 630 PM.

Winds in excess of 40 mph and half inch hail are possible with these
storms as they pass across Grayson county Virginia and into the the
mountains and foothills of North Carolina.

Locations impacted include...
Boone...
Jefferson...
West Jefferson...
Blowing Rock...
and Lansing.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3634 8173 3633 8171 3634 8171 3636 8172
      3641 8174 3642 8172 3646 8171 3647 8170
      3653 8171 3657 8169 3657 8168 3659 8168
      3663 8160 3664 8162 3676 8169 3677 8150
      3629 8088 3613 8168
TIME...MOT...LOC 2207Z 319DEG 26KT 3650 8139

JH
Special weather statement, May 9, 7:16 PM EDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
716 PM EDT TUE MAY 9 2017

NCZ001-018-019-100015-
Ashe-Wilkes-Watauga-
716 PM EDT TUE MAY 9 2017

...A STRONG THUNDERSTORM WILL AFFECT
WESTERN WILKES...SOUTHEASTERN WATAUGA AND CENTRAL ASHE COUNTIES...

At 715 PM EDT, a strong thunderstorm was located over Jefferson,
moving southeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Jefferson...
West Jefferson...
Lansing...
Glendale Springs...
and Wilbar.

LAT...LON 3609 8146 3609 8147 3610 8148 3610 8152
      3646 8165 3655 8145 3625 8117 3607 8142
      3608 8143 3607 8144
TIME...MOT...LOC 2315Z 330DEG 23KT 3644 8151

JH
Special weather statement, May 9, 7:50 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
750 PM EDT TUE MAY 9 2017

NCZ019-100030-
Wilkes-
750 PM EDT TUE MAY 9 2017

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHERN WILKES COUNTY...

At 750 PM EDT, a strong thunderstorm was located near Millers Creek,
moving southeast at 35 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
North Wilkesboro...
Wilkesboro...
Boomer...
Mulberry...
and Cricket.

LAT...LON 3618 8141 3632 8124 3606 8096 3604 8104
      3603 8106 3603 8107 3604 8114 3603 8117
      3603 8118 3604 8120 3603 8127 3601 8130
      3601 8131
TIME...MOT...LOC 2350Z 324DEG 29KT 3621 8129

JH
Special weather statement, May 9, 7:59 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
759 PM EDT TUE MAY 9 2017

VAZ007-009-010-012-015-016-100100-
Tazewell-Grayson-Bland-Wythe-Smyth-Carroll-
759 PM EDT TUE MAY 9 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN SMYTH...EASTERN TAZEWELL...CENTRAL BLAND...WYTHE...
SOUTHWESTERN CARROLL AND EASTERN GRAYSON COUNTIES AND THE CITY OF
GALAX...

At 757 PM EDT, strong thunderstorms extended from near Welch to near
Nebo. Movement was southeast at 40 mph.

Winds in excess of 40 mph...heavy rainfall...and possibly small hail
are possible with these storms.

Locations impacted include...
Wytheville...
Galax...
Bland...
Bluefield...
and Tazewell.

LAT...LON 3724 8151 3726 8150 3725 8148 3727 8146
      3727 8142 3734 8136 3729 8130 3724 8123
      3724 8121 3706 8098 3656 8081 3657 8107
      3685 8141 3723 8153
TIME...MOT...LOC 2357Z 316DEG 36KT 3747 8157 3695 8139

MBS
Special weather statement, May 9, 8:57 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
857 PM EDT TUE MAY 9 2017

VAZ007-009-010-012-015-016-100200-
Tazewell-Grayson-Bland-Wythe-Smyth-Carroll-
857 PM EDT TUE MAY 9 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN SMYTH...SOUTHEASTERN TAZEWELL...SOUTHWESTERN BLAND...
WYTHE...CARROLL AND GRAYSON COUNTIES AND THE CITY OF GALAX...

At 855 PM EDT, strong thunderstorms extended from near Asberrys...
through Ceres...to near Bland. Movement was southeast around
40 mph.

Wind gusts up to 50 mph and some hail are possible with these
storms. Very heavy rainfall is also occurring and will cause
excessive ponding of water on roadways and some localized flooding.

Locations impacted include...
Wytheville...
Galax...
Bland...
Hillsville...
and Rural Retreat.

LAT...LON 3708 8134 3712 8107 3665 8059 3665 8060
      3661 8062 3656 8061 3656 8085 3657 8124
      3710 8161
TIME...MOT...LOC 0055Z 325DEG 32KT 3705 8148 3704 8130 3707 8112

MBS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 10:37 PM EDTSpecial Weather StatementRNKYadkin38 min
May 9, 8:57 PM EDTSpecial Weather StatementRNKCarroll, Grayson, Wythe, City of Galax63 min
May 9, 9:08 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Smyth, Wythe, City of Galax52 min
May 9, 11:25 PM EDTSpecial Weather StatementRNKPittsylvania, City of Danville50 min
May 9, 11:32 PM EDTSpecial Weather StatementRNKPulaski58 min
May 10, 12:26 AM EDTSpecial Weather StatementRNKCity of Danville, City of Martinsville64 min
May 10, 1:21 AM EDTSpecial Weather StatementRNKGiles, City of Radford54 min
May 10, 7:24 PM EDTSpecial Weather StatementRNKAppomattox66 min
May 10, 7:39 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Campbell, Charlotte, City of Lynchburg66 min
May 10, 7:52 PM EDTTornado WarningRNKAppomattox, Campbell38 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.